Severe cholestatic hepatitis caused by thiazolidinediones: Risks associated with substituting rosiglitazone for troglitazone

Herbert L. Bonkovsky, Riad Azar, Steven Bird, G. Szabó, Barbara Banner

Research output: Contribution to journalArticle

54 Citations (Scopus)

Abstract

Troglitazone maleate (Rezulin) has been associated with severe hepatotoxicity, which led to its withdrawal from the U.S. market in March 2000. Rosiglitazone maleate (Avandia) is being marketed as a safe alternative in the treatment of type 2 diabetes mellitus. We report a case of severe thiazolidinedione-induced cholestatic hepatitis in a 56-year-old female patient at a university hospital who was given rosiglitazone, 8 mg/day, after she developed milder hepatotoxicity while taking troglitazone. Rosiglitazone was discontinued, and the patient was treated with prednisone, azathioprine, and ursodiol. Clinical evaluation and liver biopsy were performed and liver function tests were monitored. After being switched from troglitazone to rosiglitazone the patient developed a severe cholestatic hepatitis with marked jaundice and moderate increases in serum alkaline phosphatase and γ-glutamyltranspeptidase but only mild increases in serum aminotransferases. Discontinuation of rosiglitazone and treatment with prednisone, azathioprine, and ursodiol led to improvement, albeit with residual injury, dropout of intrahepatic bile ducts, and persisting elevations of serum alkaline phosphatase. Rosiglitazone is not always a safe alternative in patients who have had hepatotoxicity to troglitazone. It is important to monitor the serum alkaline phosphatase in addition to the serum aminotransferases in patients taking thiazolidinediones.

Original languageEnglish
Pages (from-to)1632-1637
Number of pages6
JournalDigestive Diseases and Sciences
Volume47
Issue number7
DOIs
Publication statusPublished - 2002

Fingerprint

rosiglitazone
troglitazone
Thiazolidinediones
Hepatitis
Alkaline Phosphatase
Ursodeoxycholic Acid
Serum
Azathioprine
Prednisone
Transaminases
Product Recalls and Withdrawals
Intrahepatic Bile Ducts
Liver Function Tests
Jaundice
Type 2 Diabetes Mellitus

Keywords

  • Rosiglitazone
  • Severe cholestatic hepatitis
  • Thiazolidinediones
  • Troglitazone

ASJC Scopus subject areas

  • Physiology
  • Gastroenterology

Cite this

Severe cholestatic hepatitis caused by thiazolidinediones : Risks associated with substituting rosiglitazone for troglitazone. / Bonkovsky, Herbert L.; Azar, Riad; Bird, Steven; Szabó, G.; Banner, Barbara.

In: Digestive Diseases and Sciences, Vol. 47, No. 7, 2002, p. 1632-1637.

Research output: Contribution to journalArticle

Bonkovsky, Herbert L. ; Azar, Riad ; Bird, Steven ; Szabó, G. ; Banner, Barbara. / Severe cholestatic hepatitis caused by thiazolidinediones : Risks associated with substituting rosiglitazone for troglitazone. In: Digestive Diseases and Sciences. 2002 ; Vol. 47, No. 7. pp. 1632-1637.
@article{ae8b4d7fa7f24291bb94433bd50bcf11,
title = "Severe cholestatic hepatitis caused by thiazolidinediones: Risks associated with substituting rosiglitazone for troglitazone",
abstract = "Troglitazone maleate (Rezulin) has been associated with severe hepatotoxicity, which led to its withdrawal from the U.S. market in March 2000. Rosiglitazone maleate (Avandia) is being marketed as a safe alternative in the treatment of type 2 diabetes mellitus. We report a case of severe thiazolidinedione-induced cholestatic hepatitis in a 56-year-old female patient at a university hospital who was given rosiglitazone, 8 mg/day, after she developed milder hepatotoxicity while taking troglitazone. Rosiglitazone was discontinued, and the patient was treated with prednisone, azathioprine, and ursodiol. Clinical evaluation and liver biopsy were performed and liver function tests were monitored. After being switched from troglitazone to rosiglitazone the patient developed a severe cholestatic hepatitis with marked jaundice and moderate increases in serum alkaline phosphatase and γ-glutamyltranspeptidase but only mild increases in serum aminotransferases. Discontinuation of rosiglitazone and treatment with prednisone, azathioprine, and ursodiol led to improvement, albeit with residual injury, dropout of intrahepatic bile ducts, and persisting elevations of serum alkaline phosphatase. Rosiglitazone is not always a safe alternative in patients who have had hepatotoxicity to troglitazone. It is important to monitor the serum alkaline phosphatase in addition to the serum aminotransferases in patients taking thiazolidinediones.",
keywords = "Rosiglitazone, Severe cholestatic hepatitis, Thiazolidinediones, Troglitazone",
author = "Bonkovsky, {Herbert L.} and Riad Azar and Steven Bird and G. Szab{\'o} and Barbara Banner",
year = "2002",
doi = "10.1023/A:1015895925374",
language = "English",
volume = "47",
pages = "1632--1637",
journal = "Digestive Diseases and Sciences",
issn = "0163-2116",
publisher = "Plenum Publishers",
number = "7",

}

TY - JOUR

T1 - Severe cholestatic hepatitis caused by thiazolidinediones

T2 - Risks associated with substituting rosiglitazone for troglitazone

AU - Bonkovsky, Herbert L.

AU - Azar, Riad

AU - Bird, Steven

AU - Szabó, G.

AU - Banner, Barbara

PY - 2002

Y1 - 2002

N2 - Troglitazone maleate (Rezulin) has been associated with severe hepatotoxicity, which led to its withdrawal from the U.S. market in March 2000. Rosiglitazone maleate (Avandia) is being marketed as a safe alternative in the treatment of type 2 diabetes mellitus. We report a case of severe thiazolidinedione-induced cholestatic hepatitis in a 56-year-old female patient at a university hospital who was given rosiglitazone, 8 mg/day, after she developed milder hepatotoxicity while taking troglitazone. Rosiglitazone was discontinued, and the patient was treated with prednisone, azathioprine, and ursodiol. Clinical evaluation and liver biopsy were performed and liver function tests were monitored. After being switched from troglitazone to rosiglitazone the patient developed a severe cholestatic hepatitis with marked jaundice and moderate increases in serum alkaline phosphatase and γ-glutamyltranspeptidase but only mild increases in serum aminotransferases. Discontinuation of rosiglitazone and treatment with prednisone, azathioprine, and ursodiol led to improvement, albeit with residual injury, dropout of intrahepatic bile ducts, and persisting elevations of serum alkaline phosphatase. Rosiglitazone is not always a safe alternative in patients who have had hepatotoxicity to troglitazone. It is important to monitor the serum alkaline phosphatase in addition to the serum aminotransferases in patients taking thiazolidinediones.

AB - Troglitazone maleate (Rezulin) has been associated with severe hepatotoxicity, which led to its withdrawal from the U.S. market in March 2000. Rosiglitazone maleate (Avandia) is being marketed as a safe alternative in the treatment of type 2 diabetes mellitus. We report a case of severe thiazolidinedione-induced cholestatic hepatitis in a 56-year-old female patient at a university hospital who was given rosiglitazone, 8 mg/day, after she developed milder hepatotoxicity while taking troglitazone. Rosiglitazone was discontinued, and the patient was treated with prednisone, azathioprine, and ursodiol. Clinical evaluation and liver biopsy were performed and liver function tests were monitored. After being switched from troglitazone to rosiglitazone the patient developed a severe cholestatic hepatitis with marked jaundice and moderate increases in serum alkaline phosphatase and γ-glutamyltranspeptidase but only mild increases in serum aminotransferases. Discontinuation of rosiglitazone and treatment with prednisone, azathioprine, and ursodiol led to improvement, albeit with residual injury, dropout of intrahepatic bile ducts, and persisting elevations of serum alkaline phosphatase. Rosiglitazone is not always a safe alternative in patients who have had hepatotoxicity to troglitazone. It is important to monitor the serum alkaline phosphatase in addition to the serum aminotransferases in patients taking thiazolidinediones.

KW - Rosiglitazone

KW - Severe cholestatic hepatitis

KW - Thiazolidinediones

KW - Troglitazone

UR - http://www.scopus.com/inward/record.url?scp=0036311065&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036311065&partnerID=8YFLogxK

U2 - 10.1023/A:1015895925374

DO - 10.1023/A:1015895925374

M3 - Article

C2 - 12141828

AN - SCOPUS:0036311065

VL - 47

SP - 1632

EP - 1637

JO - Digestive Diseases and Sciences

JF - Digestive Diseases and Sciences

SN - 0163-2116

IS - 7

ER -